Lithium provides an opportunity to examine one aspect of the renal handling of drugs and to understand the importance of drug distribution as a factor in the risk assessment of poisoning. Lithium is a commonly used drug and patients can be seen following acute ingestions or with chronic toxicity. Distinguishing between the two is clinically important
A 20-year-old 60 kg man presents 3 hours after taking his mother’s lithium. He appears clinically well.
A 60-year-old woman is admitted for elective repair of an abdominal hernia. She has been on 500 mg of Lithium BD for 20 years. Following surgery she develops an ileus and is given 3 litres of IV fluid a day. Concerned about the possibility of acute relapse of mania her lithium is continued. The resident was confident that she was well hydrated as she had been passing 4 litres of fluid a day. You are asked to see her 4 days after surgery as she is confused, drowsy with occasional jerky movements. She is afebrile and asking for water. Serum lithium is 2.7.
On the day you see her sodium is 130, Urea 30, Creatine 250. Her renal function was normal on admission.